Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 160, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Aug 14, 2002, 2:17 PM EST for Ripley County, Indiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2002, 2:17 PM EST (19:17 UTC)
- Expired
- Aug 14, 2002, 3:00 PM EST
- In force
- 43 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
County Ripley County, IN
The radar
The Indianapolis radar (KIND), 110 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 266 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1131 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
541 WUUS51 KILN 141917 SVRILN INC137-142000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 216 PM EST WED AUG 14 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RIPLEY COUNTY IN INDIANA... * UNTIL 300 PM EST... * AT 216 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF VERSAILLES...OR ABOUT 18 MILES NORTH OF MADISON...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... OSGOOD... VERSAILLES... REXVILLE... NEW MARION... OLEAN... THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 9:25 AM EST, 4 hours 52 minutes earlier.
Area forecast discussion, Aug 14, 9:25 AM EST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 1025 AM EDT WED AUG 14 2002 LATEST RADAR SHOWS ISOLATED SHOWERS MOVING ACROSS WESTERN PART OF FA. MORE BREAKS IN THE CLOUDS AT THIS TIME AND EXPECT A LITTLE MORE HEATING THAN EARLIER ANITICIPTED. WILL UPDATE FORECAST TO RAISE HIGH TEMPERATURES EAST PART OF FA WHERE EXPECT MOST SUNSHINE. EXPECT TO SEE SOME OF THE BREAKS FILL BACK IN AS CU DEVELOPS WITH HEATNG SO WILL MAINTAIN MOSTLY CLOUDY FORECAST IN ALL BUT SE PART OF FA. NO OTHER SIGNIFICANT CHANGES AT THIS TIME. OTHERWISE...CLEANED UP WORDING FOR AFTERNOON FORECAST. MISILN ALREADY OUT. .ILN...NONE. PARKER
In the hours before
Special weather statement, Aug 14, 10:19 AM EST, 3 hours 58 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-142130- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 1119 AM EDT WED AUG 14 2002 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE REGION. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THESE THUNDERSTORMS WILL DEVELOP IN A MOIST UNSTABLE AIRMASS AHEAD OF A COLD FRONT. DAMAGING WINDS WILL BE THE GREATEST THREAT WITH LARGE HAIL ALSO POSSIBLE. SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EARLY THIS EVENING. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR FURTHER UPDATES.
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.